advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plainveiw, New York, USA:

I have a fasting glucose of 115 mg/dl [6.4 mmol/L] and an A1c of 5.8. For a month, I have been experiencing fluctuation of vision in my left eye only. My right eye is fine. My vision becomes more farsighted. I have seen a retinal specialist and he says everything is normal in my eyes. He does not feel that glucose fluctuation at my level would give me any symptoms and especially would not cause symptoms in one eye only. When they change the refractive lens, it improves. Could pre-diabetes cause this symptom? I have no other symptoms.

Answer:

A monocular hyperopic (farsighted) shift in refractive error is typically due to (1) a genuine, age-related change in prescription (if so, the prescription should be relatively stable over time); (2) poor fitting or excessive wear of (especially rigid) contact lenses that changes the shape of your cornea; (3) development of a cortical cataract within your crystalline lens; (4) swelling of the central retina (macula) that effectively shortens the eyeball's length (this is what causes farsightedness). It is doubtful this has anything to do with blood glucose levels since it is in only one eye. If only one eye becomes progressively more farsighted and there is no contact lens wear or evidence of cataract, I would ask your eye doctor for corneal topography (a computerized map of your corneal shape) and, if that yields no answers, Optical Coherence Tomography (OCT), a scanning laser that precisely measures retinal thickness and swelling (much more precise than even the best retinal specialist). The odds are highly in favor of #1 and/or #3 above.

PC

DTQ-20050213082822
Original posting 16 Feb 2005
Posted to Other and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.